Here’s how to prevent getting that pills stuck in chest feeling after taking several supplements at once.

Have you found that often, if not always, whenever you take your usual “handful” of supplement pills, that soon after, it feels as though they are stuck in your chest?

The stuck pill sensation can be described as being behind the breastbone (sternum) or somewhere in the esophagus  —  which is actually behind the breastbone.

The way to prevent the sensation that a cluster of supplement pills are stuck somewhere behind your breastbone or in your chest is to keep your head lowered a bit while swallowing the nutritionals.

This seems counterintuitive to the traditional way of swallowing a pill: tossing the head back while swallowing with the water.

Somehow we’ve been led to believe that tilting the head back will assist in getting something down the throat.

I was doing some online research into the issue of that stuck feeling in the esophagus, as this had been occurring to me (I take numerous supplements daily).

Tossing the head back narrows the passageway through which pills and food travel, and lowering the head, on the other hand, opens up the passageway more  —  thus creating an easier path for incoming pills to slide down.

If this still seems like it would cause you to choke, think of it this way:

When you eat food  —  meat, cereal, candy, a crunchy salad, munchies, a sandwich, a milkshake, soda  —  do you toss your head back every time you swallow a mouthful?

Of course not. Typically, when people eat, their head is straight ahead, or even tilted down somewhat, as in when they’re eating and reading a book or magazine at the same time! Yet they don’t choke.

Certainly you’ve eaten while your head was tilted downward, such as while looking at your computer keyboard, at your smartphone, etc., without gagging on the food.

Though a pill is a harder item that doesn’t get pulverized and pureed by our teeth and saliva before it slides down the throat, the principle still applies that keeping the head lowered while swallowing will help that supplement (capsule, gel cap or tablet) go down more efficiently.

So next time you take your supplement pills, keep your head lowered for every swallow.

For best results, drink some water ahead of time to lubricate the passageway, and make sure you drink a big glass of water (or fluid) with your nutritional supplements for optimizing the prevention of that stuck in the chest feeling.

Two More Solutions

“Feeling of pills stuck in the esophagus happens when the supplements are passed into the esophagus but are not moving into the stomach, causing discomfort and chest pain,” says Natasha Fuksina, MD, an internal medicine and obesity specialist who combines traditional, integrative and functional medicine to restore health and function.

“This can be alleviated by swallowing small amounts of warm liquids, sometimes with a small amount of soft food, which can help propel the stuck pills into the stomach.”

Second, you may want to consider spreading the intake of all of your supplement pills throughout the day rather than as a bunch in one sitting.

Dr. Fuksina is the founder of astraMDhealth, which includes telemedicine. Double board certified in internal and obesity medicine, she focuses on a personalized approach, including metabolism and genetic makeup, to customize treatments and preventive care.
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.

 

 

Top image: Shutterstock/sirtravelalot